Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 31, NWS St. Louis, MO

August 3, 2023Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 3, 2023, 8:51 AM CDT for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 8:51 AM CDT (13:51 UTC)
Expired
Aug 3, 2023, 1:07 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.9 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS53 KLSX 031351
FFWLSX
MOC123-186-187-031845-
/O.NEW.KLSX.FF.W.0031.230803T1351Z-230803T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
851 AM CDT Thu Aug 3 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Madison County in southeastern Missouri...
  Southwestern Sainte Genevieve County in southeastern Missouri...
  Southern Saint Francois County in southeastern Missouri...

* Until 145 PM CDT.

* At 851 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen since last night. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Farmington, Desloge, Fredericktown, Leadwood, Park Hills, Junction 
  City, Cobalt, Marquand, Knob Lick, Womac, Roselle, Coffman, Saco, 
  Buckhorn, Leadington, Catherine Place, Mine La Motte, Libertyville 
  and Doe Run.

This includes the following State Parks...
St. Joe State Park, Hawn State Park and Missouri Mines Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3760 9054 3764 9053 3764 9054 3788 9059
      3791 9027 3770 9013 3766 9012 3764 9015
      3754 9014 3731 9015 3732 9050 3734 9051
      3736 9055

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
1 follow-up statement
001 
WGUS73 KLSX 031807
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
107 PM CDT Thu Aug 3 2023

MOC123-186-187-031817-
/O.CAN.KLSX.FF.W.0031.000000T0000Z-230803T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Sainte Genevieve MO-Saint Francois MO-
107 PM CDT Thu Aug 3 2023

...FLASH FLOOD WARNING IS CANCELLED FOR MADISON, SOUTHWESTERN SAINTE 
GENEVIEVE AND SOUTHERN SAINT FRANCOIS COUNTIES IN SOUTHEASTERN 
MISSOURI...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
any remaining road closures.

LAT...LON 3760 9054 3764 9053 3764 9054 3788 9059
      3791 9027 3770 9013 3766 9012 3764 9015
      3754 9014 3731 9015 3732 9050 3734 9051
      3736 9055

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:08 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 7:08 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
708 AM CDT Thu Aug 3 2023

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 322 AM CDT Thu Aug 3 2023

Key Message:

Ongoing training of storms early this morning with activity
extending as far west as north central Kansas. So will keep Flood
Watch going through 15z today with widespread 1-3" rainfall
totals still expected in the flash flood watch area, with a few
locations already in excess of 6" (Southern Moniteau/Cole
counties) as of 08z Thursday. The heaviest rain will be in a NW-SE
axis from near Columbia to Farmington.

(Today - Friday)

With the low level jet (25-35kt) veering to the west, it will become
parallel to the mean 850-300mb flow, so this favors a continued
upwind propagation and cell training for a while longer. Then
between 12z and 15z, the low level jet will veer to the northwest
and weaken with activity quickly tapering off.

Even with rain tapering off, the effective front will linger across
southern portions of Missouri through the rest of the day. North of
this boundary, the latest HREF ensemble run has surface based CAPEs
between 1500-3000 J/kg and mean PWs around 2 inches. So plenty of
instability and moisture across the region, thus expect scattered
showers and storms will develop by late afternoon for portions of
central and southeast Missouri. The rest of the forecast area should
remain dry.

By tonight, some of the latest CAMs indicate that another MCS will
develop over south central and southeast Missouri. However, the
majority of the CAMs do not develop an MCS or have one develop
further to our southeast. Also, even with PMM/LPMM qpf values
indicating isolated 1-2" amounts of rain in southern portions of the
forecast area tonight, the latest HREF has more of a spread when it
comes to QPF amounts, so confidence is low on another heavy rain
event for portions of our area at this time. Will need to keep eye
out on the later model runs to see if adjustments need to be made
and/or possible flood watch for tonight.

On Friday, even though mean surface based CAPE values will be a bit
lower (1000-1500 J/kg) with mean PWs less than 2 inches as well as a
lingering frontal boundary across region, only expect a low end
chance of showers and storms once again due to weaker mid and upper
level flow.

Highs today and Friday will be near normal while lows tonight will
be a bit above normal in the upper 60s to mid 70s.

Byrd

.LONG TERM...  (Friday Night through Wednesday)
Issued at 322 AM CDT Thu Aug 3 2023

No major changes as the latest deterministic as well as ensembles
keep chances of showers and storms through the weekend, as
several shortwaves slide along the zonal flow aloft. However, with
weaker mid level flow and little to no low level jet each night,
precipitation chances will be on the lower side.

Otherwise, after near normal temperatures on Saturday and Sunday,
cooler than normal temperatures through the work week. This is due
to an upper level ridge building over the western CONUS once again
putting our area in northwest flow aloft.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 657 AM CDT Thu Aug 3 2023

A corridor of showers and thunderstorms extends through central to
southeastern MO, impacting KCOU and KJEF and remaining south of St.
Louis metro terminals. This brief reductions to MVFR to IFR
visibilities will be possible in thunderstorms over the next couple
hours, before gradual weakening to showers and then eventual
dissipation occurs through the rest of the morning. IFR stratus, and
additionally IFR fog at KUIN, extends across northeastern MO/west-
central IL to the south near the I-70 corridor. It is uncertain how
far southward the IFR stratus will continue to advance, but at least
a period of IFR flight conditions is likely at KSTL and KSUS.

Stratus should lift and begin scattering through the day with
improving flight conditions, although it is possible that
improvement occurs more slowly than advertise in the TAF. A few
showers and thunderstorms are again possible by late this afternoon,
but the relatively greater threat for showers and thunderstorms will
be overnight at KCOU and KJEF. Lastly, winds are anticipated to be
generally light through the TAF period.

Pfahler

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     86  74  87  74 /  50  20  20  40
Quincy          84  70  86  71 /  10  10   5  40
Columbia        85  72  88  72 /  70  30  30  50
Jefferson City  88  73  90  74 /  80  40  30  50
Salem           84  69  88  70 /  60  20  20  20
Farmington      89  70  89  71 /  80  40  30  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch until 10 AM CDT this morning for Calhoun IL-Clinton
     IL-Jersey IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 3, 3:50 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
350 AM CDT Thu Aug 3 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 AM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Flash Flood Watch is in effect for parts of Missouri and Illinois
through mid morning as thunderstorms producing heavy rainfall rates
will persist.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day through Monday. There is another
chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Byrd

In the hours before

Local storm report, Aug 3, 8:35 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
835 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     Rain             2 E Farina              38.83N 88.74W
08/03/2023  E4.00 inch       Fayette            IL   Public

            Facebook report.

&&

JPG
Local storm report, Aug 3, 8:36 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
836 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     Rain             2 SE Shobonier          38.85N 89.06W
08/03/2023  E5.50 inch       Fayette            IL   Public

            Facebook report.

&&

JPG
Local storm report, Aug 3, 8:37 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
837 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     Rain             1 N Kinmundy            38.79N 88.85W
08/03/2023  E6.00 inch       Marion             IL   Public

            Facebook report.

&&

JPG
Local storm report, Aug 3, 8:39 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
839 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Rain             2 NNE Salem             38.65N 88.94W
08/03/2023  E3.90 inch       Marion             IL   Public

            Facebook report.

&&

JPG
Local storm report, Aug 3, 8:40 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
840 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     Rain             2 NE French Village     37.99N 90.36W
08/03/2023  M2.40 inch       St. Francois       MO   Trained Spotter

&&

JPG
Local storm report, Aug 3, 8:50 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
850 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     Flash Flood      Fredericktown           37.56N 90.29W
08/03/2023                   Madison            MO   Emergency Mngr

            Saline Creek in Fredericktown is flooding
            many roads in area, including State Route Z.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:36 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau39 min
Aug 2, 8:07 PM CDTAreal Flood AdvisoryLSXCole, Moniteau2 hr
Aug 2, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCole, Osage65 min
Aug 2, 8:29 PM CDTFlash Flood WarningLSXCallaway, Cole, Moniteau, Osage4 hr
Aug 2, 8:30 PM CDTTornado WarningLSXMoniteau16 min
Aug 2, 9:28 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade23 min
Aug 2, 9:42 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade63 min
Aug 2, 9:51 PM CDTFlash Flood WarningLSXFranklin, Gasconade3 hr
Aug 2, 9:59 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Aug 2, 10:21 PM CDTAreal Flood AdvisoryLSXCrawford, Washington3 hr
Aug 2, 10:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois61 min
Aug 2, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXWashington49 min
Aug 2, 10:45 PM CDTRiver Flood WarningLSXFranklin3 days
Aug 2, 11:18 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison57 min
Aug 2, 11:25 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau38 min
Aug 3, 12:03 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds57 min
Aug 3, 12:13 AM CDTFlash Flood Warning Considerable damage threatLSXCole, Moniteau4 hr
Aug 3, 12:26 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds49 min
Aug 3, 1:33 AM CDTFlash Flood WarningLSXBoone, Callaway, Franklin, Gasconade, Moniteau, Osage4 hr
Aug 3, 1:46 AM CDTSevere Thunderstorm WarningLSXCallaway, Osage22 min
Aug 3, 3:05 AM CDTFlash Flood Warning Considerable damage threatLSXBoone, Callaway, Moniteau, Osage6 hr
Aug 3, 4:52 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington38 min
Aug 3, 6:56 AM CDTRiver Flood WarningLSXCrawford, Washington5 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXCole35 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXOsage11 hr
Aug 3, 10:40 AM CDTRiver Flood WarningLSXJefferson4 days
Aug 3, 10:40 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.